Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 71, NWS Mobile, AL

March 13, 1999Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 13, 1999, 11:36 PM CST for Covington County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 1999, 11:36 PM CST (05:36 UTC)
Expired
Mar 14, 1999, 12:15 AM CST
In force
39 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 8:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1999-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1999-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 692 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
692 m²/s²
0-3 km storm-relative helicity
821 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 140536 RRA
SVRMOB
ALC039-140615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1136 PM CST SAT MAR 13 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COVINGTON COUNTY IN SOUTHERN ALABAMA

* UNTIL 1215 AM CST

AT 1135 PM CST...DOPPLER WEATHER RADAR INDICATED A CLUSTER OF SEVERE
THUNDERSTORMS FROM NORTHEAST COVINGTON COUNTY TO NEAR FLORALA...MOVING
EAST AT 35 MPH.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE2 INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 3:10 PM CST, 8 hours 26 minutes earlier.

Area forecast discussion, Mar 13, 3:10 PM CST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CST SAT MAR 13 1999

SATELLITE AND RADAR IMAGERY HAVE LARGE FWD PROPOGATING MCS OVER SRN MS
MOVG INTO SW AL AT 40 KT. 12Z SIL SDG HODOGRAPH INDCD ROTATING STORMS
LIKELY AHD OF AND IMBEDDED IN LINES FORMING IN ERN PTNS OF MOB CWA.

THIS EVE XPCT WND TO CONTINUE NR GALE FORCE OVER FA AS WELL AS PCPN.
ETA...NGM...AVN...AND NOGAPS SHOW GOOD CONGRUENCE OF LOW CTR PSN XCP
NGM INTENSIFIES MORE THAN OTHERS...AS IT DID YESTERDAY. THEREFORE THE
ETA AND AVN LOOK LIKE GOOD MDLS TO PICK FM.

OVER THE COASTAL WATERS...E-SELY FLOW CONTINUES TODAY 15-20 KT WITH
SCA. ON SUN...XPCTG NEAR GALE NW WIND...WHICH SHUD KILL HIGH TIDE
ANOMALY. THREAT OF COASTAL FLOODING SHUD SUBSIDE BY MIDDAY SUN...AND
WILL LIKELY CANCEL CFW WARNING IN EFFECT SINCE LATE SAT AM.

MOB 46/54/36/59 7220  PNS 49/53/39/58 7220
DTS 48/54/38/59 7520  GZH 44/55/34/57 7220 77

In the hours before

Local storm report, Mar 13, 10:38 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1038 PM CST SAT MAR 13 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    MOBILE                    AL   FLOODING
03/13/99   MOBILE                         MANY STREETS AND
                                          INTERSECTIONS FLOODED.

0647 PM    FRANKVILLE                AL   FLOODING
03/13/99   WASHINGTON                     HIGHWAY 34 FLOODED IN
                                          FRANKVILLE.

0647 PM    MILLRY                    AL   FLOODING
03/13/99   WASHINGTON                     FLOODED ROADS IN CITY.
Local storm report, Mar 13, 10:38 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1038 PM CST SAT MAR 13 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    MOBILE                    AL   FLOODING
03/13/99   MOBILE                         MANY STREETS AND
                                          INTERSECTIONS FLOODED.

0647 PM    FRANKVILLE                AL   FLOODING
03/13/99   WASHINGTON                     HIGHWAY 34 FLOODED IN
                                          FRANKVILLE.

0647 PM    MILLRY                    AL   FLOODING
03/13/99   WASHINGTON                     FLOODED ROADS IN CITY.
Local storm report, Mar 13, 10:57 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1057 PM CST SAT MAR 13 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    PRICHARD                  AL   TORNADO
03/13/99   MOBILE                         POSSIBLE TORNADO TOUCHDOWN
                                          IN PRICHARD.  REPORTED BY
                                          PRICHARD PD.

0705 PM    MOBILE                    AL   TORNADO
03/13/99   MOBILE                         POSSIBLE TORNADO TOUCHDOWN
                                          IN MOBILE.  SEVERAL TREES
                                          UPROOTED AND ONE TRAILER
                                          MOVED OFF OF ITS
                                          FOUNDATION.  REPORTED BY
                                          MOBILE PD.
0716 PM    STOCKTON                  AL   WIND DAMAGE
03/13/99   BALDWIN                        ONE TREE DOWN WITH DOWNED
                                          POWER LINES. REPORTED BY
                                          SHERIFFS OFFICE.

0725 PM    MOBILE                    AL   WIND DAMAGE
03/13/99   MOBILE                         WIND DAMAGE TO ROOF OF
                                          BUILDING IN MOBILE.
Local storm report, Mar 13, 10:57 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1057 PM CST SAT MAR 13 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    PRICHARD                  AL   TORNADO
03/13/99   MOBILE                         POSSIBLE TORNADO TOUCHDOWN
                                          IN PRICHARD.  REPORTED BY
                                          PRICHARD PD.

0705 PM    MOBILE                    AL   TORNADO
03/13/99   MOBILE                         POSSIBLE TORNADO TOUCHDOWN
                                          IN MOBILE.  SEVERAL TREES
                                          UPROOTED AND ONE TRAILER
                                          MOVED OFF OF ITS
                                          FOUNDATION.  REPORTED BY
                                          MOBILE PD.
0716 PM    STOCKTON                  AL   WIND DAMAGE
03/13/99   BALDWIN                        ONE TREE DOWN WITH DOWNED
                                          POWER LINES. REPORTED BY
                                          SHERIFFS OFFICE.

0725 PM    MOBILE                    AL   WIND DAMAGE
03/13/99   MOBILE                         WIND DAMAGE TO ROOF OF
                                          BUILDING IN MOBILE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:45 PM CSTTornado WarningMOBMobile60 min
Mar 13, 6:58 PM CSTFlash Flood WarningMOBMobile, Washington3 hr
Mar 13, 7:19 PM CSTSevere Thunderstorm WarningMOBBaldwin71 min
Mar 13, 7:39 PM CSTTornado WarningMOBEscambia66 min
Mar 13, 7:46 PM CSTSevere Thunderstorm WarningMOBMobile74 min
Mar 13, 8:03 PM CSTFlash Flood WarningMOBEscambia2 hr
Mar 13, 8:06 PM CSTTornado WarningMOBConecuh, Covington69 min
Mar 13, 8:42 PM CSTTornado WarningMOBCrenshaw63 min
Mar 13, 8:51 PM CSTTornado WarningMOBEscambia54 min
Mar 13, 9:04 PM CSTSevere Thunderstorm WarningMOBBaldwin56 min
Mar 13, 9:11 PM CSTTornado WarningMOBBaldwin49 min
Mar 13, 9:26 PM CSTSevere Thunderstorm WarningMOBButler, Conecuh64 min
Mar 13, 9:42 PM CSTSevere Thunderstorm WarningMOBCrenshaw78 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.